Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Paducah, KY

March 12, 2020Hopkins County, McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 12, 2020, 4:10 PM CDT for Hopkins County, McLean County, Muhlenberg County, Kentucky. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 4:10 PM CDT (21:10 UTC)
Expired
Mar 12, 2020, 5:15 PM CDT
In force
65 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hopkins County, KY, McLean County, KY, Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 68 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 11:44 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:15 PM CDT, 55 minutes earlier.

Area forecast discussion, Mar 12, 3:15 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020

A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.

Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020

Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.

For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020

A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
     082-083-087.

MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
     085>088.

KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
     018>020.

&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Mar 12, 3:34 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 PM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered severe thunderstorms will be possible into this
evening. Damaging wind gusts, large hail and tornadoes will all be
possible. A few significant tornadoes cannot be ruled out.

Heavy rain is possible with storms into early this evening. A
Flash Flood Watch is in effect along and east of a line from Mount
Vernon Illinois to Dixon Kentucky until 03z.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

In the hours before

Special weather statement, Mar 12, 2:59 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
259 PM CDT Thu Mar 12 2020

ILZ088-089-092>094-KYZ001>006-MOZ076-086-087-100-107>112-114-
122200-
Union-Johnson-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
259 PM CDT Thu Mar 12 2020

...SPECIAL WEATHER STATEMENT...

Scattered thunderstorms will likely develop along a cold front by
4 or 5 PM across southeast Missouri, with the activity moving
east, southeast into far southern Illinois and fr west Kentucky
through the early evening hours.

Any of the storms along the front may become severe. All hazards
will be possible, including tornadoes, large hail and damaging
winds. Continue to monitor the weather closely, and be prepared to
implement your plan of action should a warning be issued for your
location. Do not wait until you see a tornado, high winds or hail
to take shelter.

08
Special weather statement, Mar 12, 3:00 PM CDT, 1 hour 10 minutes before
Special Weather Statement...CORRECTED
National Weather Service Paducah KY
300 PM CDT Thu Mar 12 2020

ILZ088-089-092>094-KYZ001>006-MOZ076-086-087-100-107>112-114-
122200-
Union-Johnson-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
300 PM CDT Thu Mar 12 2020

...SPECIAL WEATHER STATEMENT...

Scattered thunderstorms will likely develop along a cold front by
4 or 5 PM across southeast Missouri, with the activity moving
east, southeast into far southern Illinois and far west Kentucky
through the early evening hours.

Any of the storms along the front may become severe. All hazards
will be possible, including tornadoes, large hail and damaging
winds. Continue to monitor the weather closely, and be prepared to
implement your plan of action should a warning be issued for your
location. Do not wait until you see a tornado, high winds or hail
to take shelter.

08
Local storm report, Mar 12, 3:11 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 W MUDDY               37.77N 88.55W
03/12/2020  E1.00 INCH       SALINE             IL   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 12, 3:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             4 SE STURGIS            37.50N 87.94W
03/12/2020  E0.70 INCH       UNION              KY   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 12, 3:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     4 NE MARION             37.38N 88.04W
03/12/2020  M48 MPH          CRITTENDEN         KY   MESONET

            MESONET STATION RPTN MARION 4 NE.

&&

DWS
Local storm report, Mar 12, 4:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CLAY                    37.48N 87.82W
03/12/2020  M1.00 INCH       WEBSTER            KY   EMERGENCY MNGR

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:39 AM CDTDense Fog AdvisoryPAHBallard, Calloway, Carlisle, Crittenden, Fulton, Graves and 5 more7 hr
Mar 12, 10:05 AM CDTFlash Flood WatchPAHDaviess, Henderson, McLean, Union, Webster10 hr
Mar 12, 2:29 PM CDTAreal Flood AdvisoryPAHCrittenden, Livingston, Union3 hr
Mar 12, 3:36 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Union, Webster39 min
Mar 12, 4:12 PM CDTAreal Flood AdvisoryPAHDaviess, Hopkins, McLean, Muhlenberg, Webster2 hr
Mar 12, 4:19 PM CDTAreal Flood WarningPAHHenderson86 min
Mar 12, 5:14 PM CDTSevere Thunderstorm WarningPAHMuhlenberg16 min
Mar 12, 5:31 PM CDTSevere Thunderstorm WarningPAHMuhlenberg29 min
Mar 12, 6:15 PM CDTAreal Flood AdvisoryPAHDaviess, Hopkins, McLean, Muhlenberg, Webster103 min
Mar 12, 6:18 PM CDTSpecial Weather StatementPAHMuhlenberg42 min
Mar 12, 1:00 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry45 min
Mar 12, 1:39 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Union, Williamson51 min
Mar 12, 1:46 PM CDTAreal Flood AdvisoryPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Wayne and 1 more2 hr
Mar 12, 1:47 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, White43 min
Mar 12, 2:21 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Johnson, Pope, Saline, Williamson39 min
Mar 12, 2:42 PM CDTFlash Flood WarningPAHFranklin73 min
Mar 12, 2:57 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline48 min
Mar 12, 4:15 PM CDTSevere Thunderstorm WarningPAHCarter45 min
Mar 12, 4:39 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne36 min
Mar 12, 4:50 PM CDTTornado WarningPAHButler, Carter, Wayne40 min
Mar 12, 5:19 PM CDTTornado WarningPAHButler, Wayne26 min
Mar 12, 5:29 PM CDTSevere Thunderstorm WarningPAHCarter27 min
Mar 12, 5:36 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHButler24 min
Mar 12, 5:53 PM CDTSevere Thunderstorm WarningPAHStoddard27 min
Mar 12, 6:04 PM CDTSevere Thunderstorm WarningPAHButler18 min
Mar 12, 6:55 PM CDTSevere Thunderstorm WarningPAHButler, Ripley, Stoddard35 min
Mar 12, 6:56 PM CDTFlash Flood WarningPAHButler, Ripley, Stoddard2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.